What is Advil?
Advil is an NSAID (Non-Steroidal Anti-Inflammatory Drug), a class of pain relievers that also reduces inflammation. The active ingredient in Advil is ibuprofen. Advil reduces pain and fever and, in addition, suppresses inflammatory responses such as swelling and redness of the skin. Advil is available in various forms, including liquid capsules (Liquid-Caps). Liquid-Caps contain a liquid form of ibuprofen inside a soft capsule shell. Because it is a liquid, Advil is absorbed into the system fast, providing short-term relief from pain.
What is it used for?
Advil is used to treat pain and/or inflammation caused by various conditions, including:
- Arthrosis, arthritis, gout and other rheumatic disorders;
- Headache and migraine;
- Muscle and/or joint pain;
- Flu and common cold symptoms such as pain and/or fever;
- Menstrual symptoms such as stomach ache and/or heavy bleeding;
- Toothache or pain after dental surgery.
How to use Advil
Advil Liquid-Caps and tablets should be swallowed whole with plenty of liquid. Advil effervescent tablets should be dissolved in a half a glass of water. This medicine is most effective when taken on an empty stomach. If you have a sensitive stomach, it is best to take Advil with or after meals to avoid stomach distress. Advil is sold over the counter in various strengths. Read package leaflet before use.
Unless otherwise prescribed by your doctor, the general recommended dose for adults and children aged 12 years and above is:
- One capsule or (effervescent) tablet of 200 mg or 400 mg, if necessary at four to six-hour intervals.
The maximum daily dose of ibuprofen for adults is 1200 mg, divided into three or four doses.
Advil may have side effects, although most people do not experience any. The most commonly reported side effects include:
- Gastrointestinal symptoms;
- Dizziness or tiredness.
See package leaflet for a complete list of side effects.
When not to use Advil
Advil is not suitable for everyone. You should not use Advil if:
- You are allergic to ibuprofen or other NSAIDs, or any other ingredient in Advil.
- You have a history of stomach ulcers or stomach inflammation;
- You have severe heart failure or a kidney or liver disease;
- You have a blood disease or have had a brain haemorrhage.
Advil interacts with other medicines, including blood pressure reducers and anticoagulants. The doctor will have a list of medicines that you should avoid mixing it with. Make sure to mention what other medicines you are taking during the online consultation. See package leaflet for more information about contraindications.
It is not advisable to take Advil if you are pregnant. With your doctor’s approval, Advil can be used while breastfeeding.
Advil may cause dizziness. Use caution when driving or performing tasks requiring alertness.
Mixing alcohol and Advil may cause or worsen stomach problems. It is therefore advisable to reduce or stop alcohol consumption while taking this painkiller.